Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Uniqueness of the uniform norm with an application to topological algebras

Authors: S. J. Bhatt and D. J. Karia
Journal: Proc. Amer. Math. Soc. 116 (1992), 499-503
MSC: Primary 46H05; Secondary 46J05
MathSciNet review: 1097335
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Any square-preserving linear seminorm on a unital commutative algebra is submultiplicative; and the uniform norm on a uniform Banach algebra is the only uniform $ Q$-algebra norm on it. This is proved and is used to show that (i) uniform norm on a regular uniform Banach algebra is unique among all uniform (not necessarily complete) norms and (ii) a complete uniform topological algebra that is a $ Q$-algebra is a uniform Banach algebra. Relevant examples, showing that the respective assumptions regarding regularity, $ Q$-algebra norm, and uniform property of topology cannot be omitted, have been discussed.

References [Enhancements On Off] (What's this?)

  • [1] F. F. Bonsall and J. Duncan, Complete normed algebras, Springer-Verlag, Berlin, Heidelberg, and New York, 1973. MR 0423029 (54:11013)
  • [2] S. J. Bhatt, On spectra and numerical ranges in locally $ m$-convex algebras, Indian J. Pure Appl. Math. 14 (1983), 596-603. MR 709314 (85g:46057)
  • [3] H. Goldmann, Uniform Fréchet algebras, North-Holland, Amsterdam, 1990. MR 1049384 (91f:46073)
  • [4] B. Kramm, A duality theorem for nuclear function algebras, Aspects of Mathematics and its Applications (J. A. Barroso, ed.), Elsevier, Amsterdam, 1986, pp. 495-532. MR 849575 (88d:46083)
  • [5] R. Larsen, Banach algebras, Marcel-Dekker, New York, 1973. MR 0487369 (58:7010)
  • [6] E. Michael, Locally multiplicatively convex topological algebras, Mem. Amer. Math. Soc., vol. 11, Amer. Math. Soc., Providence, RI, 1952. MR 0051444 (14:482a)
  • [7] M. Schottenloher, Michael problem and the algebras of holomorphic functions, Ark. Mat. 37 (1981), 241-247. MR 637767 (83b:46061)
  • [8] W. Żelazko, Selected topics in topological algebras, Univ. Lecture Notes in Math., vol. 31, Aarhus, 1971.
  • [9] -, On maximal ideals in commutative $ m$-convex algebras, Studia Math. 58 (1976), 291-298. MR 0435852 (55:8803)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46H05, 46J05

Retrieve articles in all journals with MSC: 46H05, 46J05

Additional Information

Keywords: Uniform Banach algebra, regular Banach algebra, topological algebra, $ Q$-algebra
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society